Lenvatinib-associated cervical artery dissections in a patient with radioiodine-refractory metastatic papillary thyroid carcinoma

Phillip J. Groden, Thomas C. Lee, Shamik Bhattacharyya, Jean Connors, Jochen Lorch*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Lenvatinib is a tyrosine kinase inhibitor (TKI) approved by the FDA for the treatment of radioiodine-refractory (RAIR) thyroid cancers. Side effects can be severe, however, and include headaches, hypertension, arterial and venous thromboembolic events, and fatalities. Cervical artery dissections (CADs) are leading contributors of cerebral ischemia in young adults, yet the pathophysiology is poorly understood. Here, we describe a case of a 34-year-old female with recurrent, metastatic, RAIR papillary thyroid cancer who, following her second week of lenvatinib treatment, developed significant CAD which resolved following the termination of the TKI therapy. Given the lack of risk factors for the disorder in the patient's history, the known cardiovascular events associated with the drug, previously described cases of arterial dissections linked to VEGF inhibitors, and the temporal relationship between the onset of symptoms and the treatment start date, a causal relationship between the CAD and lenvatinib is suggested.

Original languageEnglish (US)
Article number220
JournalFrontiers in Medicine
Volume4
Issue numberFEB
DOIs
StatePublished - 2017
Externally publishedYes

Keywords

  • Arterial dissections
  • Cancer
  • Cardiovascular
  • Thyroid
  • Tyrosine-kinase inhibitors

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Lenvatinib-associated cervical artery dissections in a patient with radioiodine-refractory metastatic papillary thyroid carcinoma'. Together they form a unique fingerprint.

Cite this